Texas, 2008

High Wind in Texas, December 14, 2008

December 14, 2008 · NWS AMA · 3 events in 1 county or zone

A very tight pressure gradient ahead of an approaching cold front resulted in strong west to southwest winds across the southwest Texas Panhandle during the early afternoon hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very tight pressure gradient ahead of an approaching cold front resulted in strong west to southwest winds across the southwest Texas Panhandle during the early afternoon hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 14, 11:17 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 14, 11:17 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1117 AM CST SUN DEC 14 2008

.AVIATION...
FOR THE 18Z TAFS...COLD FRONT CONTINUES TO SWEEP THROUGH THE REGION.
THE FRONT IS ALREADY THROUGH KGUY...KDHT...AND KBGD. BY 18Z...EXPECT
THE FRONT TO ALSO BE THROUGH KAMA. BASED ON UPSTREAM OBS...EXPECT
WINDS BEHIND THE FRONT COULD GUST AS HIGH AS 40 KTS...WILL THEREFORE
ISSUE AN AWW SHORTLY. MVFR CEILINGS WILL NOT BE FAR BEHIND...AND
EXPECT THE MVFR CONDITIONS WILL PERSIST THROUGH MOST OF THE TAF
PERIOD...THOUGH COULD BEGIN TO SEE IMPROVEMENT AFTER 15Z TOMORROW.

SFJ
&&

.PREV DISCUSSION... /ISSUED 527 AM CST SUN DEC 14 2008/

AVIATION...
THE COLD FRONT HAS SLOWED DOWN BY ONE OR TWO KNOTS FROM THE PREVIOUS
FORECAST WHICH WILL LEAD TO A SLIGHTLY LATER FRONTAL PASSAGE AT THE
TAF SITES. NOW HAVE THE FRONT MOVING THROUGH KGUY AT 13Z...KDHT AT
1430Z AND KAMA AT 17Z. STILL APPEARS MVFR CIGS WILL FOLLOW THE FRONT
ALONG WITH THE POTENTIAL FOR LIGHT SNOW A FEW HOURS AFTER THE FRONT.
HOWEVER...HAVE BECOME LESS CONFIDENT ON SNOW BASED ON RECENT SURFACE
OB AND SATELLITE TRENDS. THUS...HAVE TAKEN SNOW OUT OF KAMA...BUT
LEFT MENTION IN KDHT AND KGUY. AM STILL CONCERNED OVER FREEZING
DRIZZLE THIS AFTERNOON...SO WILL UPDATE TAFS IF DRIZZLE BECOME
APPARENT. ALSO...WIND GUSTS BEHIND THE FRONT RECENTLY ARE HOVERING
AROUND 35 TO 38 KNOTS. SO NO AVIATION WEATHER ADVISORY WILL BE ISSUED
AT THE MOMENT...BUT WILL STILL MONITOR WIND SPEEDS FOR POSSIBLE ISSUANCE.

JJB

PREV DISCUSSION... /ISSUED 350 AM CST SUN DEC 14 2008/

DISCUSSION...
ARCTIC COLD FRONT IS ON ITS WAY. THE FRONT SHOULD MOVE THROUGH
GUYMON BY 6 TO 630 AM AND THROUGH AMARILLO BY 10 AM AND THROUGH
THE FAR SOUTHEAST TEXAS PANHANDLE BY NOON. HAVE MODIFIED HIGH
TEMPERATURES TODAY TO GO WITH AN EARLY MORNING HIGH WITH
TEMPERATURES FALLING THROUGH THE AFTERNOON. THIS ARCTIC AIR MASS
IS QUITE IMPRESSIVE WITH TEMPERATURES EARLY THIS MORNING IN THE
TEENS AND SINGLE DIGITS ABOVE ZERO JUST 150 TO 200 MILES BEHIND
THE FRONT. STRONG COLD AIR ADVECTION ALONG WITH THE PRESENCE OF
A BARRIER JET ARE HELPING TO KEEP THE WINDS UP. RIGHT NOW IT
LOOKS LIKE THE WINDS WILL STAY BELOW WIND ADVISORY CRITERIA
BEHIND THE FRONT. HOWEVER...IF THE WIND STAYS UP TONIGHT...WE
MAY NEED TO CONSIDER A WIND CHILL ADVISORY FOR SOME OF OUR
NORTHERN COUNTIES. SOME LIGHT SNOW AND LIGHT FREEZING DRIZZLE
WILL BE POSSIBLE AS THE FRONT MOVES TO THE SOUTH OF THE AREA
THIS AFTERNOON AND TONIGHT AS THE COLD AIR SQUEEZES OUT WHAT
MOISTURE IS LEFT.

WILL STILL BANK ON THE COLD AIR STAYING IN PLACE THROUGH MUCH OF
THIS WEEK WITH ANOTHER REINFORCING SHOT BY LATE IN THE WEEK.
MODELS STILL WANT TO MOVE THE COLD AIR BACK AND FORTH ACROSS THE
CWA DURING THE WEEK AND THEREFORE...THEY GIVE US SOME BALMY
TEMPERATURES...ESPECIALLY IN THE SOUTHWEST PART OF OUR AREA. THIS
DEFINITELY BEARS WATCHING...BUT GIVEN WHAT WE ARE SEEING UPSTREAM
WITH THIS COLD AIR MASS...WE THINK IT WILL BE TOUGH TO DISLODGE
THIS AIR MASS.

A SOUTHWEST FLOW ALOFT WILL BRING A COUPLE OF MID AND UPPER
LEVEL SHORT WAVE TROUGHS ACROSS THE SOUTHERN HIGH PLAINS THROUGH
THE MIDDLE OF THE WEEK. HAVE GENERALLY COVERED THE FORECAST WITH
20 PERCENT CHANCES OF LIGHT SNOW...WITH SOME FREEZING DRIZZLE
THROWN IN MONDAY NIGHT AS SOME STRONG WAA TRIES TO SET UP OVER
THE COLD DOME.

AVIATION...
THE COLD FRONT IS FASTER THAN EXPECTED AND IS A FEW HOURS AHEAD OF
SCHEDULE.THE COLD FRONT IS MOVING AT NEARLY 30 KTS AND THERE SEEMS TO
BE LITTLE REASON TO EXPECT IT TO SLOW DOWN THROUGH THE REST OF THIS
MORNING. SO...HAVE ADJUSTED THE FRONT TO REACH KGUY AT 12Z...KDHT AT
13Z...AND KAMA AT 16Z. IN ADDITION...SURFACE OBS ALONG AND JUST
BEHIND THE FRONT INDICATE GUSTY WINDS NEAR 40 KNOTS SO WILL CONSIDER
AN AVIATION WEATHER WARNING FOR THE AMARILLO AREA IF THE CURRENT
TREND CONTINUES. FURTHER...THE SKIES ARE FILLING IN WITH MVFR CIGS
BEHIND THE FRONT WITH SOME FORM OF PRECIP OCCURRING A FEW HOURS
BEHIND THE FRONT. THUS...BROUGHT OVC020 INTO THE TAFS WITH THE FRONT
AND INDICATED LIGHT SNOW 3 OR 4 HOURS AFTER THE FRONT. THE SNOW COULD
EASILY CHANGEOVER TO LIGHT FREEZING DRIZZLE TODAY AS WELL...SO WILL
CONTINUE TO UPDATE TAFS AS SITUATION BECOME MORE CLEAR.

FIRE WEATHER...
WINDS WILL BE STRONG BEHIND THE ARCTIC COLD FRONT...BUT THE
RELATIVE HUMIDITIES WILL RECOVER QUICKLY AS THE TEMPERATURES DROP
THROUGH THE AFTERNOON. LIGHTER WINDS IN AN ARCTIC AIR MASS WILL
KEEP THE FIRE WEATHER CONCERNS AT A MINIMUM THROUGH THE REST OF
THIS FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/05
Hazardous weather outlook, Dec 14, 6:00 AM CST, 6 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SUN DEC 14 2008

OKZ001>003-TXZ001>020-141900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A COLD FRONT WILL MOVE THROUGH THE PANHANDLES THIS MORNING. BEHIND
THE FRONT...LIGHT SNOW OR FREEZING DRIZZLE WILL BE POSSIBLE. ANY
SNOW OR ICE ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT AT THIS TIME.
IN ADDITION...STRONG WINDS BOTH AHEAD OF AND BEHIND THE FRONT WILL
REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY ESPECIALLY
WHILE THE WIND SHIFT TAKES PLACE.

THE COMBINATION OF THE STRONG WINDS AND COLD TEMPERATURES MAY LEAD
TO WIND CHILL VALUES BETWEEN 0 AND 12 DEGREES BELOW 0 TONIGHT.

.DAYS TWO THROUGH SEVEN...

PERIODS OF LIGHT SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE MONDAY
THROUGH THURSDAY. AT THIS TIME...IT APPEARS THAT ANY SNOW OR ICE
ACCUMULATIONS WILL REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BROST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Deaf Smith

When
December 14, 12:25 PM CST
Where
Deaf Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The wind gust was measured at the Hereford AWOS station located at the Hereford Municipal Airport.

High Wind, Deaf Smith

When
December 14, 12:25 PM CST to 1:25 PM CST
Where
Deaf Smith forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The sustained wind was measured at the Hereford AWOS station located at the Hereford Municipal Airport.

High Wind, Deaf Smith

When
December 14, 1:05 PM CST
Where
Deaf Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The wind gust was measured at the Hereford AWOS station located at the Hereford Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140478, 140480, 140479.